Hail, Crook
- When
- July 19, 3:25 PM MST
- Where
- Crook County, 8.07 mi NW of New Haven
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.830, -104.950
A supercell thunderstorm developed over Crook County, producing a swath of large hail as it tracked southeastward. Gusty winds also developed as it moved into South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed over Crook County, producing a swath of large hail as it tracked southeastward. Gusty winds also developed as it moved into South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 19, 12:16 PM MST, 3 hours 9 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 116 PM MDT Sun Jul 19 2020 .DISCUSSION...(This Evening Through Sunday) Issued at 1259 PM MDT Sun Jul 19 2020 Water vapor shows broad trof extending from the Pac NW through the Northern Plains. Short wave moving through the Northern Plains that has been responsible for this mornings convection still resulting in mostly cloudy skies and a few showers across western/central SD early this afternoon. Weak inverted trof over eastern WY resulting in increasing return flow across our western zones. Still expecting a strong/severe storm or two to develop along the inverted trof by later this afternoon, with activity moving into the Black Hills and far southwest SD. Axis of MLCAPE continues to increase in that area under return flow, and shear is more than sufficient for rotating updrafts. Rest of area should remain largely capped, especially given residual mid-level clouds. Could see an uptick in elevated activity in our southern zones overnight given increasing low level jet/theta-e advection. A stronger northern stream trof will push a cold front through the Northern Plains on Monday. Timing of front should place the best severe potential over western/central SD in the afternoon through early time frame, with lesser chances for severe storms behind the front across northeast WY. Should see a return to warmer temps in the mid to late week time frame as flow aloft transitions from zonal to southwest, although the flow will remain disturbed for a nearly daily chance of storms. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1124 AM MDT Sun Jul 19 2020 Scattered showers and thundershowers will persist into the early afternoon over mainly western into south central SD. More showers and thunderstorms are likely to develop by late afternoon over northeast WY into the Black Hills and track southeast across mostly northeast WY and southwest SD through the evening. Severe storms are possible with large hail and strong wind gusts in these areas, with brief MVFR conditions and heavy rainfall also possible. Areas of MVFR/IFR conditions are expected to develop late tonight and persist into Monday morning, especially from the Black Hills area to south central SD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...26
Hazardous Weather Outlook National Weather Service Rapid City SD 403 AM MDT Sun Jul 19 2020 SDZ012-024>031-041>044-047-072>074-201300- Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Jackson-Bennett-Todd-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 403 AM MDT Sun Jul 19 2020 /503 AM CDT Sun Jul 19 2020/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight Thunderstorms are expected today through this evening. Some storms may be severe in the afternoon and evening, with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday An active weather pattern will return for the next few days, with daily chances for showers and thunderstorms through midweek. There is a slight risk for severe thunderstorms across western South Dakota. Large hail and strong wind gusts will be the primary threats. There is also a marginal risk for severe storms Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-013-014-032-046-049-201300- Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Mellette- Tripp- 403 AM MDT Sun Jul 19 2020 /503 AM CDT Sun Jul 19 2020/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Thunderstorms will be possible this afternoon and evening. Some storms may be strong, but widespread severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday An active weather pattern will return for the next few days, with daily chances for showers and thunderstorms through midweek. There is a slight risk for severe thunderstorms across western South Dakota. Large hail and strong wind gusts will be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>058-071-201300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 403 AM MDT Sun Jul 19 2020 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Thunderstorms are expected today through this evening. Some storms may be severe in the afternoon and evening, with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday An active weather pattern will return for the next few days, with daily chances for showers and thunderstorms through midweek. There is a marginal risk for severe storms Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The Rapid City radar (KUDX), 186 km away, was scanning. The volume nearest the first event began at 22:22 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911630, 911633, 911636, 911640, 911643, 911644, 911645, 911646, 911647.